Alabama, 2003Flash Flood in Alabama, July 19, 2003
July 19, 2003 · NWS MOB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 19, 11:30 AM CST, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 19, 11:30 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT SAT JUL 19 2003
.SHORT TERM...WILL BE BRIEF GIVEN ONGOING WEATHER SITUATION.
ESSENTIALLY MID- AND UPPER NLY FLOW PERSISTS THRU 2 DAYS GIVEN MEAN
UPPER LWAVE TROF POSITION. PERIODIC PIECES OF MOMENTUM INITIATING
DEEP CONVECTIVE COMPLEXES THAT LATER ADVECT SWD IN DEEP LYR WIND
FLOW INTO OUR AREA AND THEN OFFSHORE. HAS RESULTED IN INCREASED
EVENING TSTM COVERAGES AND TSTMS FIRING A LITTLE EARLIER THAN USUAL
OVER INLAND COUNTIES PAST 2 DAYS. SMALL HAIL THREAT AND DAMAGING
WIND THREAT POSSIBLE INTO THE LATE EVENING GIVEN LOCAL MICROBURST
ANALYSIS. THE SYNOPTIC PATTERN LOOKS VERY COLD SEASON LIKE AS
SERIES OF SWAVES MOVE ACROSS NRN PERIPHERY OF WRN US RIDGE...EMERGE
ON LEE SIDE OF ROCKIES AND FALL INTO MEAN LWAVE TROF POSTN OVER ERN
THIRD US. THE NET EFFECT FOR US IS THAT SFC RIDGE CURRENTLY OVER N
CNTRL GLFMEX BREAKS DOWN AND IS REPLACED BY BROAD AREA OF SYNOP LOW
PRES INLAND. THIS INCREASES SFC PRES GRAD FORCE OVER COASTAL WATERS
THAT YIELDS PERIOD OF INCREASED SEA HGTS AND NEAR 15 KT WINDS AS
STRONG COLD FRONT DEVELOPS AND MOVES INTO DEEP S BY MID WEEK.
.EXTENDED...CURRENTLY...THE 19.00 MRF FORECASTS FROPA OVER THE
ENTIRE AREA SOMETIME AROUND WED AFTERNOON AND EVENING (INCLUDING
COASTAL WATERS). GIVEN MEAN LWAVE TROF AND WITH SUCH A SUCCESSION
OF SWAVES MOVG VIRTUALLY DUE S FROM MID LATITUDES A NEG TILT LWAVE
TROF EVOLUTIONARY TYPE OF EVENT IS NOT OUT OF THE QUESTION. 19.00
MRF MAY BE TOO VIGOROUS WITH SWD EXTENT OF MOVMENT OF COLD FRONT
INTO DEEP SOUTH. FOR THIS REASON...WILL TREAD LIGHTLY INTO REMOVING
ALL POPS BY FRI (DAY 6) AND SAT (DAY 7)...BUT AM TRENDING THAT WAY
GIVEN VIGOR OF SYSTEM. HAVE LOWERED POPS 10-20 ACROSS THE BOARD AND
WILL WATCH IT ANOTHER RUN. HOWEVER...IT DOES LOOK LIKE WE ARE IN
FOR A DRIER PATTERN WITH NOTICEABLE DECREASING IN AFTERN SFC RH
VALUES.
.MARINE AND FIRE...NO FIRE CONCERNS. AGREE WITH PREVIOUS SHIFT.
WILL MAINTAIN A LGT TO MOD SWLYWLY FLOW THROUGH THE FORECAST
PACKAGE. GFS STILL ADVERTISING MODERATE WINDS 15 TO 20 KTS EARLY
NEXT WEEK AS IT DEVELOPS A TIGHTER COASTAL GRADIENT....THOUGH WILL
STAY CLOSE TO WITH CURRENT FORECAST...10 TO 15 KNOTS...DUE TO LOW
CONFIDENCE IN THE GFS NEAR THE SFC THROUGH TIME. WILL REFLECT FRONT
MOVG INTO COASTL WATERS LATE WED-EARLY THU.
23 MEDLIN 05 GARMON
.PRELIMINARY TEMPS / POPS...
MOBILE 74 88 75 / 50 50 30
PENSACOLA 75 91 76 / 50 40 30
DESTIN 77 88 77 / 40 40 20
EVERGREEN 70 91 71 / 50 50 30
WAYNESBORO 73 91 73 / 50 60 40
CAMDEN 72 93 73 / 50 50 30
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jul 19, 5:30 AM CST, 11 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT SAT JUL 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION TODAY. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE WIND
GUSTS TO AROUND 50 MPH OR SMALL TO MEDIUM SIZE HAIL. FREQUENT CLOUD
TO GROUND LIGHTNING WILL BE LIKELY WITH MOST THUNDERSTORMS THROUGH
THIS EVENING.
A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT IS ALSO IN EFFECT
FOR EXTREME NORTHERN OR INLAND SECTIONS OF SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA. DAMAGING WINDS AND MEDIUM TO LARGE HAIL WILL BE
THE MAIN THREAT WITH THESE STORMS
OVER THE COASTAL WATERS...ISOLATED WATERSPOUTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
SCATTERED ...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.
In the hours before
Special weather statement, Jul 19, 1:08 PM CST, 4 hours 12 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-192030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CDT SAT JUL 19 2003
...SEVERAL STRONG THUNDERSTORMS ARE BEING DETECTED ACROSS SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...AND THE WESTERN FLORIDA PANHANDLE THIS
AFTERNOON...
NWS DOPPLER WEATHER RADAR CONTINUES TO SHOW THE DEVELOPMENT OF
NUMEROUS THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. SEVERAL
STORMS ARE STRONG...LIKELY PRODUCING WIND GUSTS NEAR 45 MPH...SMALL
HAIL...AND FREQUENT DEADLY LIGHTNING STRIKES.
THE THUNDERSTORMS ARE MOVING SOUTHEAST AT 20 MPH.
THE STRONGEST STORMS NOTED ON RADAR ARE ACROSS CENTRAL GEORGE COUNTY
MISSISSIPPI...NORTHWEST MOBILE COUNTY ALABAMA...NORTHERN CLARKE
COUNTY ALABAMA...NORTHERN COVINGTON COUNTY ALABAMA...AND ACROSS
NORTHWEST ESCAMBIA COUNTY FLORIDA.
ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE
REGION THROUGH LATE AFTERNOON. PERSONS IN OUTDOOR ACTIVITIES SHOULD
KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT IN THEIR AREA. SHOULD
STORMS THREATEN...MOVE INDOORS QUICKLY. KEEP AWAY FROM ELECTRICAL
APPLIANCES AND WINDOWS.
Special weather statement, Jul 19, 2:25 PM CST, 2 hours 55 minutes before
ALZ063-064-FLZ002>006-192130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT SAT JUL 19 2003
...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 430 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR BAKER FLORIDA TO GRAND BAY ALABAMA...MOVING
SOUTHEAST AT 20 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...CANTONMENT...
BAKER...SILVERHILL...ROBERTSDALE THROUGH 345 PM CDT. BY 415 PM CDT
THE STORMS WILL AFFECT THE BEACH COMMUNITIES FROM DAUPHIN ISLAND TO
PENSACOLA AND WEST TO DESTIN.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
A FEW OF THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 19, 4:45 PM CST, 35 minutes before
ALZ051-192330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT SAT JUL 19 2003
...A THUNDERSTORM ADVISORY IS IN EFFECT FOR CHOCTAW COUNTY UNTIL 630
PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR
NEEDHAM...DRIFTING SOUTH AT 5 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...WATER VALLEY AND PARAGON THROUGH 615 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE LIKELY.
Flash Flood, Choctaw
- When
- July 19, 5:20 PM CST to 6:30 PM CST
- Where
- Choctaw County, Needham
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.020, -88.263 (the zone’s center; the record gives no point)
Heavy rains from slow moving thunderstorms caused street flooding in and around Needham. Several secondary roads around Needham were impassable because of high water and were closed for about an hour. Four inches of rainfall was estimated in an hours time near Needham.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Utah, July 19, 20032 deaths · 3 injured · 1 event
- Tornadoes and Hail in Minnesota, July 19, 2003$6.0 million · F0 · 40 events
- Tornado and Hail in North Dakota, July 19, 2003$4.0 million · F0 · 31 events
- Flash Flood in Nevada, July 19, 2003$250,000 · 1 event
- Lightning Strikes in South Carolina, July 19 to 21, 2003$175,000 · 2 events
- Tornado and Hail in North Carolina, July 19, 2003$25,000 · F1 · 14 events
- Hail in Minnesota, July 19, 20031 injured · $100,000 · 2.5 in hail · 1 event
- Hail in Nebraska, July 19, 2003$54,000 · 1.75 in hail · 10 events
- Damaging Wind in Louisiana, July 19, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 19, 2003$35,000 · 50 kt wind · 2 events
- Lightning Strike and Heavy Rain in North Carolina, July 19 to 21, 2003$30,000 · 2 events
- Hail and Damaging Wind in Alabama, July 19, 2003$20,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372600.